CaltechAUTHORS
  A Caltech Library Service

Brownian motion in thin sheets of viscous fluid

Saffman, P. G. (1976) Brownian motion in thin sheets of viscous fluid. Journal of Fluid Mechanics, 73 (4). pp. 593-602. ISSN 0022-1120. http://resolver.caltech.edu/CaltechAUTHORS:SAFjfm76

[img]
Preview
PDF
See Usage Policy.

770Kb

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:SAFjfm76

Abstract

The drag on a cylindrical particle moving in a thin sheet of viscous fluid is calculated. It is supposed that the sheet is embedded in fluid of much lower viscosity. A finite steady drag is obtained, which depends logarithmically on the ratio of the viscosities. The Einstein relation is used to determine the diffusion coefficient for Brownian motion of the particle, with application to the movement of molecules in biological membranes. In addition, the Brownian motion is calculated using the Langevin equation, and a logarithmically time-dependent diffusivity is obtained for the case when the embedding fluid has zero viscosity.


Item Type:Article
Additional Information:Copyright © 1976 Cambridge University Press. Reprinted with permission. (Received 2 September 1976) This work was supported by the National Science Foundation, Grant ENG 74-00124.
Record Number:CaltechAUTHORS:SAFjfm76
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:SAFjfm76
Alternative URL:http://dx.doi.org/10.1017/S0022112076001511
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:10129
Collection:CaltechAUTHORS
Deposited By: Archive Administrator
Deposited On:14 Apr 2008
Last Modified:26 Dec 2012 09:57

Repository Staff Only: item control page